Arizona, 2008

Hail in Arizona, August 29, 2008

August 29, 2008 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced quarter sized hail near Williams.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced quarter sized hail near Williams.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 29, 9:30 AM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 29, 9:30 AM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 29 2008

.SYNOPSIS....A HIGH PRESSURE CENTER WILL MOVE EASTWARD ALONG THE
ARIZONA UTAH BORDER TODAY PRODUCING A STABLE AND DRIER PATTERN
ACROSS MUCH OF THE NORTHLAND TODAY. A TROUGH PATTERN IS EXPECTED TO
MOVE INTO ARIZONA OVER THE LABOR DAY WEEKEND PRODUCING A CHANCE FOR
STRONG TO SEVERE THUNDERSTORMS ALONG WITH HEAVY RAIN. OVERNIGHT
THUNDERSTORM ACTIVITY ACROSS MUCH OF THE NORTHLAND IS A STRONG
POSSIBILITY FOR BOTH SATURDAY AND SUNDAY NIGHTS.

&&

.DISCUSSION...STRONG THUNDERSTORMS IN SOUTHERN ARIZONA OVERNIGHT
HAVE SENT A SHALLOW MOISTURE PLUME NORTHWARD...RAISING DEW POINT
TEMPERATURES AS FAR NORTH AS KINGMAN AND FLAGSTAFF. A FOG BANK WAS
OBSERVED THIS MORNING BETWEEN FLAGSTAFF AND PARKS AS THE BOUNDARY
LAYER WAS COOLED OVERNIGHT TO THE CONDENSATION POINT. THIS THIN
MOISTURE LAYER WILL LIKELY MIX OUT LATER THIS MORNING AS THE LATEST
SOUNDINGS FROM FLAGSTAFF INDICATE AN EXTREMELY DRY LAYER ALOFT. THE
BEST CHANCES FOR SHOWERS AND THUNDERSTORMS TODAY WILL BE OVER THE
WHITE MOUNTAINS...THE EASTERN MOGOLLON RIM AND NORTHERN GILA COUNTY.

SATURDAY THROUGH MONDAY...AN EARLY SEASON SHORT WAVE TROUGH IS
EXPECTED TO MOVE INTO THE GREAT BASIN STARTING ON SATURDAY. THIS
SYSTEM WILL BRING UP ADDITIONAL MOISTURE FROM THE SOUTH...DECREASE
ATMOSPHERIC STABILITY AND ENHANCE THUNDERSTORM AND SHOWER ACTIVITY
ACROSS THE NORTHLAND. THERE IS A STRONG POSSIBILITY THAT SOME OF
THESE THUNDERSTORMS WILL BE SEVERE WITH STRONG GUSTY WINDS AND LARGE
HAIL. THIS TROUGH PATTERN ALSO HAS THE POTENTIAL TO CAUSE NOCTURNAL
THUNDERSTORM DEVELOPMENT ON BOTH SATURDAY AND SUNDAY NIGHTS.

TUESDAY THROUGH THURSDAY...A STABLE AND DRY AIRMASS WILL MOVE INTO
THE REGION. EXPECT CLEARING SKIES AND DRIER CONDITIONS BY THE MIDDLE
OF NEXT WEEK.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT ISOLD-SCT SHRA/TSRA TO
DEVELOP MAINLY ALONG AND SOUTH OF A LINE FROM KPRC TO KSJN. MVFR/IFR
CONDITIONS MAY OCCUR WITHIN THE STRONGER STORMS. CONVECTIVE ACTIVITY
DIMINISHING AFTER 03Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

SUNDAY THROUGH TUESDAY...AN EARLY SEASON LOW PRESSURE SYSTEM WILL
MOVE ACROSS THE SOUTHERN GREAT BASIN ON SUNDAY AND MONDAY. EXPECT
SCATTERED SHOWERS AND THUNDERSTORMS ON SUNDAY AND MONDAY DECREASING
TO ISOLATED ACTIVITY ON TUESDAY. EXPECT SOUTHWEST WINDS OF 10 TO 20
MPH WITH GUSTS APPROACHING 30 MPH DURING THE AFTERNOON ON SUNDAY AND
MONDAY.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...............BOHLIN
AVIATION/FIRE WX.....DB

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Aug 29, 9:43 AM MST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
943 AM MST FRI AUG 29 2008

AZZ004>018-037>040-300745-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
943 AM MST FRI AUG 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A HIGH PRESSURE CENTER MOVING EASTWARD ALONG THE ARIZONA UTAH BORDER
TODAY WILL STABILIZE THE AIRMASS FROM THE FLAGSTAFF AREA
NORTHWARD WITH ONLY SLIGHT CHANCES FOR ISOLATED THUNDERSTORM
ACTIVITY EXPECTED OVER EXTREME NORTHERN ARIZONA. THE AIRMASS
REMAINS MOIST AND UNSTABLE SOUTH OF THE FLAGSTAFF AREA OVER
CENTRAL ARIZONA...WHERE ISOLATED TO SCATTERED THUNDERSTORMS ARE
POSSIBLE ESPECIALLY OVER THE WHITE MOUNTAINS AND EASTERN MOGOLLON RIM.
STORM MOTION IS FROM THE SOUTHEAST TO THE NORTHWEST TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY AND SUNDAY FORECAST MODELS SHOW AN UPPER LEVEL TROUGH
MOVING INTO THE SOUTHWEST. THIS TROUGH WILL BRING UP ADDITIONAL
MOISTURE FROM THE SOUTH...ENHANCE THUNDERSTORM ACTIVITY DURING THE
DAY AND THE NIGHT AND PRODUCE A STRONG POSSIBILITY FOR SEVERE
THUNDERSTORM ACTIVITY. BY MONDAY MUCH OF THE MOISTURE WILL BE
SWEPT NORTHWARD WITH A DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY FOR
MUCH OF NORTHERN ARIZONA. EXPECT A MARKED DECREASE IN THUNDERSTORM
ACTIVITY FROM TUESDAY THROUGH THURSDAY AS A DRIER AND MORE STABLE
AIRMASS MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

RB

The radar

The Flagstaff radar (KFSX), 117 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Coconino

When
August 29, 2:50 PM MST to 3:00 PM MST
Where
Coconino County, 0.89 mi SW of Williams
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.240, -112.190

Quarter sized (1 inch diameter) hail fell for about 10 minutes with heavy rain in Williams.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132319.